Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 37, NWS Missoula, MT

July 15, 2007Missoula County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 15, 2007, 4:51 PM MDT for Missoula County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2007, 4:51 PM MDT (22:51 UTC)
Expired
Jul 15, 2007, 5:30 PM MDT
In force
39 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Missoula County, MT

The radar

The Missoula radar (KMSX), 37 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2007-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2007-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2503 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 152251
SVRMSO
MTC063-152330-
/O.NEW.KMSO.SV.W.0037.070715T2251Z-070715T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
451 PM MDT SUN JUL 15 2007

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 530 PM MDT.

* AT 443 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS STORM WAS LOCATED 17
  MILES SOUTH OF BONNER...OR ABOUT 16 MILES SOUTH OF MISSOULA...AND
  WAS MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BONNER AROUND 530 PM MDT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

LAT...LON 4682 11347 4671 11362 4671 11367 4665 11371
      4667 11380 4667 11403 4670 11408 4675 11408
      4697 11379

$$
MEAD
2 follow-up statements
000 
WWUS55 KMSO 152315
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
514 PM MDT SUN JUL 15 2007

MTC063-152330-
/O.CON.KMSO.SV.W.0037.000000T0000Z-070715T2330Z/
MISSOULA MT-
514 PM MDT SUN JUL 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHERN MISSOULA COUNTY...

* AT 508 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE   
THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL AND WIND GUSTS TO 
30 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF CLINTON...OR ABOUT 
18 MILES SOUTHEAST OF MISSOULA...AND WAS MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BONNER AROUND 520 PM MDT.
  CLINTON AROUND 525 PM MDT.

LAT...LON 4682 11347 4671 11362 4671 11367 4665 11371
      4667 11380 4667 11403 4670 11408 4675 11408
      4697 11379

$$
MEAD
000 
WWUS55 KMSO 152334
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
533 PM MDT SUN JUL 15 2007

MTC063-152343-
/O.EXP.KMSO.SV.W.0037.000000T0000Z-070715T2330Z/
MISSOULA MT-
533 PM MDT SUN JUL 15 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MISSOULA COUNTY
EXPIRES AT 530 PM MDT...

THE STORM THAT PROMPTED THE WARNING HAS DECREASED AND IS NO LONGER 
SEVERE. REPORTS OF BRIEF HEAVY RAIN AND WIND GUSTS TO 35 MPH WERE 
REPORTED AS THE STORM MOVED OVER ROCK CREEK AND CLINTON. 

LAT...LON 4682 11347 4671 11362 4671 11367 4665 11371
      4667 11380 4667 11403 4670 11408 4675 11408
      4697 11379

$$
MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:42 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 15, 2:42 PM MDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
242 PM MDT SUN JUL 15 2007

...HISTORIC HEAT WAVE OF 2007 ENTERS ITS 3RD WEEK...

.DISCUSSION...THE MAIN STORY CONTINUES TO BE THE HEAT WAVE. MANY
LOCATIONS OFFICIALLY ARE NOW ENTERING THE 3RD WEEK OF 90+ DEGREE
TEMPERATURES. LITTLE RELIEF IS IN SIGHT AS THE UPPER RIDGE AND
SURFACE THERMAL TROUGH ARE EXPECTED TO CONTINUE THEIR DOMINANCE
OVER THE REGIONAL WEATHER. ONCE AGAIN...TEMPERATURES ARE EXPECTED
TO APPROACH AND/OR ECLIPSE THE CENTURY MARK IN MANY VALLEY/CANYON
LOCATIONS ON MONDAY AND POSSIBLY TUESDAY AS WELL...WHICH IS WHEN A
MODERATELY STRONG SHORT WAVE TROUGH IS EXPECTED TO MOVE OVER THE
RIDGE AND THROUGH THE AREA. THE ISOLATED THUNDERSTORM ACTIVITY ON
MONDAY SHOULD CONTINUE TO BE LIMITED MAINLY TO MOUNTAIN LOCATIONS
SOUTH OF I-90. WITH THE PASSING OF THE WAVE ON TUESDAY...THE
THUNDERSTORM ACTIVITY SHOULD BREAK AWAY FROM THE MOUNTAINS TO HIT
THE VALLEYS AS THEY TRACK TO THE NORTHEAST ACROSS THE AREA. THE
SHOWER AND STORM ACTIVITY ASSOCIATED WITH THIS DISTURBANCE SHOULD
KNOCK A FEW DEGREES OFF FROM THE HIGH TEMPS IN SOME AREAS THUS
PREVENTING THEM FROM REACHING THE CENTURY MARK.

TUESDAY NIGHT THROUGH THURSDAY NIGHT...THE UPPER LEVEL FLOW WILL REMAIN
SOUTHWESTERLY. THIS FLOW WILL ALLOW FOR SOME SUBTROPICAL MOISTURE
TO MOVE INTO THE REGION. THE BEST CHANCE FOR CONVECTION WILL BE
ACROSS SOUTHWEST MONTANA AND LEMHI COUNTY AS A THERMAL BOUNDARY
WILL DEVELOP DURING THE AFTERNOON AND EVENING HOURS. THE MODELS
ARE STILL UNCERTAIN ON THE STRENGTH AND TIMING OF THE WEATHER
DISTURBANCE FOR THURSDAY. AT THIS TIME IT APPEARS AN INCREASE IN
CONVECTION COVERAGE...GUSTY WINDS AND RELATIVELY COOLER
TEMPERATURES SHOULD BE EXPECTED FOR THURSDAY.

FRIDAY THROUGH SUNDAY NIGHT...TEMPERATURES SHOULD REMAIN SOMEWHAT
COOL ON FRIDAY...LOW TO MID 90S...AS THE DISTURBANCE FROM THURSDAY
EXITS NORTHEAST INTO CANADA. BEGINNING SATURDAY TEMPERATURES WILL
INCREASE AGAIN TRENDING TOWARD THE 100 DEGREE MARK AND ABOVE AS AN
UPPER LEVEL RIDGE OF HIGH PRESSURE AMPLIFIES OVER THE WESTERN
UNITED STATES. CURRENTLY MODELS ARE SHOWING 850MB TEMPERATURES OF
33C JUST FOR MISSOULA. CANNOT RULE OUT THE POSSIBILITY OF ISOLATED
AFTERNOON SHOWERS AND THUNDERSTORMS EACH DAY UNDER UPPER LEVEL SOUTHWEST
FLOW DURING THIS PERIOD.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL OCCASIONALLY IMPACT
AIRFIELD OPERATIONS THROUGH THIS EVENING AND AGAIN ON MONDAY
AFTERNOON. OTHER THAN LIGHTNING...THE MAIN CONCERN FROM STORMS
WILL BE GUSTY THUNDERSTORM OUTFLOW WINDS. PLEASE SEE APPROPRIATE
TAFS AND TWEBS.

&&

.FIRE WEATHER...A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER
ZONES 109-111 FOR SCATTERED THUNDERSTORMS DURING A VERY HOT AND
DRY PERIOD THROUGH THIS EVENING. A FIRE WEATHER WATCH FOR MONDAY
AFTERNOON HAS NOT BEEN ISSUED. THINKING THAT THUNDERSTORM COVERAGE
ON MONDAY WILL BE SLIGHTLY LESS THAN TODAYS AND YESTERDAYS
COVERAGE (AND THUS JUST BELOW THE THRESHOLD CRITERIA.) THE NEXT
POTENTIAL RED FLAG EVENT WILL BE ON TUESDAY...WHEN A STRONG SHORT
WAVE TROUGH MOVES NE ACROSS THE AREA...IGNITING SCATTERED WET AND
NON WETTING THUNDERSTORMS.

&&

.CLIMATE...THE STREAK CONTINUES. RECORD BREAKING HIGH
TEMPERATURES ARE EXPECTED AGAIN ON MONDAY. PLEASE SEE PUBLIC
INFORMATION STATEMENT (GTFPNSMSO) FOR DETAILS. IN ADDITION...TODAY
MARKS THE 15TH DAY IN A ROW WHICH MISSOULAS HIGH TEMPERATURE HAS
REACHED AT LEAST 90 DEGREES. IF TODAYS HIGH TEMPERATURE HITS AT
LEAST 100 DEGREES...THEN A NEW ALL TIME RECORD WILL BE SET FOR
MOST 100 DEGREE DAYS IN A YEAR. IN ADDITION...IT WILL TIE THE ALL
TIME RECORD FOR CONSECUTIVE 100 DEGREE DAYS. NOTE THAT RECORD DATA
FOR MISSOULA FOR DATES PRIOR TO 1948 WERE NOT INCLUDED IN THIS
LIST. BELOW IS A LIST OF RECORDS FOR THESE MARKS.

CONSECUTIVE90DEGREEDAYS
1.............18........1960
2.............15........1985...2007
3.............13........1979

CONSECUTIVE100DEGREEDAYS
1..............4........1960...1961...1969...(2007?)
2..............3........1994...2000...2002...2006

100.DEGREE.DAYS.IN.A.YEAR
1..............6........(2007?)
2..............5........1961...2003
3..............4........1960...1994...2006

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR BITTERROOT-
     DEER LODGE/WEST BEAVERHEAD-EAST BEAVERHEAD.

ID...

&&

SHORT TERM...HENRY
LONG TERM....SMITH/DEROSA
AVIATION...HENRY
Hazardous weather outlook, Jul 15, 9:17 AM MDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
917 AM MDT SUN JUL 15 2007

IDZ005>010-MTZ001>007-043-161100-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
917 AM MDT SUN JUL 15 2007 /817 AM PDT SUN JUL 15 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

RECORD BREAKING HEAT WILL ONCE AGAIN IMPACT THE AREA THIS
AFTERNOON WITH MANY LOCATIONS SURPASSING THE CENTURY MARK YET
AGAIN. THIS AFTERNOON...ISOLATED TO SCATTERED THUNDERSTORMS WILL
FORM OVER CENTRAL IDAHO AND SOUTHWEST MONTANA. FIRE WEATHER
HIGHLIGHTS HAVE BEEN ISSUED. PLEASE SEE GTFRFWMSO FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RECORD BREAKING HEAT WILL CONTINUE THROUGH MUCH OF NEXT WEEK WITH
LITTLE RELIEF IN SIGHT. THERE WILL ALSO BE THE CONTINUED THREAT OF
THUNDERSTORMS BOTH DURING THE DAY AND OVERNIGHT...WITH AN ENHANCED
THREAT ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 9:11 AM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 2 more11 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.